Alert archive / Missouri / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 409, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 21, 2008, 5:25 PM CDT for Phelps County, Missouri. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2008, 5:25 PM CDT (22:25 UTC)
- Expired
- Jun 21, 2008, 5:49 PM CDT
- In force
- 24 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
County Phelps County, MO
The radar
The St Louis radar (KLSX), 120 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 4:40 PM CDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 654 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 969 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 212224
SVRSGF
MOC161-212300-
/O.NEW.KSGF.SV.W.0409.080621T2225Z-080621T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
525 PM CDT SAT JUN 21 2008
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN PHELPS COUNTY IN EAST CENTRAL MISSOURI...
* UNTIL 600 PM CDT.
* AT 523 PM CDT...A A SEVERE THUNDERSTORM WAS REPORTED NEAR ST.
JAMES...OR 6 MILES EAST OF ROLLA...MOVING SOUTHEAST AT 17 MPH. THIS
STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.
* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN PHELPS COUNTY. THIS ALSO INCLUDES INTERSTATE 44
BETWEEN MILE MARKERS 184 AND 197.
THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.
LAT...LON 3779 9174 3797 9182 3805 9167 3805 9164
3807 9164 3808 9162 3786 9152 3781 9153
TIME...MOT...LOC 2225Z 321DEG 15KT 3796 9166
$$
TERRY2 follow-up statements
000
WWUS53 KSGF 212235
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
535 PM CDT SAT JUN 21 2008
MOC161-212300-
/O.CON.KSGF.SV.W.0409.000000T0000Z-080621T2300Z/
PHELPS MO-
535 PM CDT SAT JUN 21 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EAST CENTRAL PHELPS COUNTY...
AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM NEAR ST. JAMES...OR 8 MILES EAST OF ROLLA...
MOVING SOUTHEAST AT 17 MPH. THIS STORM IS CAPABLE OF PRODUCING
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EAST
CENTRAL PHELPS COUNTY. THIS ALSO INCLUDES INTERSTATE 44 BETWEEN MILE
MARKERS 191 AND 197.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SATURDAY EVENING FOR SOUTHERN MISSOURI.
LAT...LON 3781 9153 3779 9174 3797 9175 3802 9159
3795 9156 3793 9155 3790 9154 3790 9153
3787 9152
TIME...MOT...LOC 2235Z 321DEG 15KT 3792 9163
$$
TERRY000
WWUS53 KSGF 212249
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
549 PM CDT SAT JUN 21 2008
MOC161-212259-
/O.CAN.KSGF.SV.W.0409.000000T0000Z-080621T2300Z/
PHELPS MO-
549 PM CDT SAT JUN 21 2008
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PHELPS COUNTY IS
CANCELLED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
SATURDAY EVENING FOR SOUTHERN MISSOURI.
LAT...LON 3781 9153 3779 9174 3797 9175 3802 9159
3795 9156 3793 9155 3790 9154 3790 9153
3787 9152
TIME...MOT...LOC 2249Z 321DEG 15KT 3787 9158
$$
TERRYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:49 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jun 21, 2:49 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 249 PM CDT SAT JUN 21 2008 .DISCUSSION... CURRENTLY...WEAK LOW LEVEL CONVERGENCE ALONG A SUBTLE LOW LEVEL BOUNDARY HAS INTERACTED WITH MODERATE INSTABILITY TO PRODUCE ISOLATED TO WIDELY SCATTERED SHRA/TSRA OVER PORTIONS OF THE MISSOURI OZARKS DURING THE PAST HOUR OR SO. WINDS ALOFT ARE RATHER WEAK...WITH THE HIGHEST SPEED IN THE 20-25KT RANGE THROUGH THE 0-6KM LAYER. WITH NOTHING TO HOLD BACK FREE CONVECTION...WILL CONTINUE TO SEE WIDELY SCATTERED SHRA/TSRA DEVELOPMENT ALONG THIS BOUNDARY FOR THE REST OF THE AFTERNOON. ACTIVITY SHOULD BE INSTABILITY BASED...THUS COVERAGE WILL WANE STEADILY AFTER SUNSET. PULSE TYPE SEVERE STORMS ARE POSSIBLE...WITH WINDS TO 60 MPH AND HAIL TO THE SIZE OF PENNIES AND QUARTERS. TONIGHT...AS MENTIONED ABOVE...INSTABILITY BASED SHRA/TSRA WILL LIKELY DISSIPATE AFTER SUNSET. FAIR AND QUIET CONDITIONS WILL PERSIST FOR MOST OF THE REST OF TONIGHT...THOUGH WILL NEED TO KEEP AN EYE ON MCS DEVELOPMENT NEAR THE DAKOTAS/NEBRASKA AS THIS MAY APPROACH BY SUNRISE SUNDAY. SUNDAY AND SUNDAY NIGHT...ANOTHER LOW LEVEL BOUNDARY WILL SLIP SOUTHWARD INTO THE REGION AS A SHORTWAVE ROUNDS THE EASTERN CONUS TROUGH. OVERNIGHT MCS ACTIVITY WILL LIKELY STAY TO THE NORTH... BUT WILL NEED TO MONITOR ITS PROGRESSION AS THE ASSOCIATED CLOUD COVERAGE COULD HAMPER WARMING A BIT. CONTINUED MOIST LOW LEVELS AND REASONABLY COOL MID LEVELS WILL ONCE AGAIN RESULT IN A CAP FREE AND MODERATELY UNSTABLE ENVIRONMENT. LIFT FROM THE TROUGH AND LOW LEVEL BOUNDARY WILL QUICKLY INCITE SCATTERED SHRA/TSRA DEVELOPMENT DURING THE AFTERNOON. DEEP LAYER SHEAR WILL BE STRONGER THAN THE PAST COUPLE OF DAYS...50KT...WITH MLCAPE IN THE 2000-2500 J/KG RANGE. A FEW SUPERCELL STORMS WILL DEVELOP...BUT THE MORE LIKELY AND DOMINATE STORM MODE WILL BE CLUSTERS AND LINE SEGMENTS. LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH ARE THE PRIMARY SEVERE WEATHER RISKS. MONDAY AND TUESDAY...DEVIL IS IN THE FORECAST DETAIL FOR THESE DAYS. THE LATEST SUITE OF MODEL OUTPUT SUGGESTS THAT SHORTWAVE RIDGING WILL LIKELY DOMINATE...LEADING TO LOWER CHANCES FOR RAIN. BUT AS WITH THE FORECAST FOR TODAY AND TOMORROW...THINGS CAN CHANGE QUICKLY. UNFORTUNATELY...NORTHWEST FLOW HAS ITS WAY OF SURPRISING AND WILL CONTINUE A SLIGHTLY MORE PESSIMISTIC OUTLOOK. TIMING SHORTWAVE ENERGY WILL BE THE KEY. HAVE FORECASTED NEAR PERSISTENCE TEMPS AS LITTLE CHANGE IN THE 925/850MB TEMP PROFILES ARE PROGGED. WEDNESDAY THROUGH SATURDAY...SUITE OF MED RANGE MODEL OUTPUT RATHER CONSISTENT WITH PRIOR RUNS. CONTINUED MOIST LOW LEVELS AND NORTHWEST FLOW ALOFT WILL RESULT IN AT LEAST A SLIGHT CHANCE FOR SHRA/TSRA ACTIVITY EACH DAY. TIMING INDIVIDUAL WAVES WITHIN THE BROADER FLOW WILL BE THE KEY TO HIGHLIGHTING PERIODS MORE PRONE TO ORGANIZED CONVECTIVE DEVELOPMENT. SUCH DETAIL IS NOT TRUSTWORTHY AT THIS JUNCTURE. TEMPERATURES WILL TREND TO NEAR AVERAGE. GAGAN && .AVIATION... FOR THE 18Z TAF PACKAGE...PREDOMINATELY VFR CONDITIONS ARE EXPECTED. VISIBLE SATELLITE SHOWS CIRRUS DECK CONTINUES TO SPREAD ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. BELOW THE CIRRUS SHIELD...CUMULUS FIELD IS DEVELOPING AIDED BY HEATING OF THE DAY. AN AFTERNOON ISOLATED THUNDERSTORM CAN NOT BE RULED OUT WITH THE LATEST SCAN FROM WSR-88D KSGF SHOWING ELEVATED THUNDERSTORMS TRYING TO DEVELOP NEAR URBANA AND WEAUBLEAU...NORTHEAST OF THE TERMINALS. HAVE OPTED TO CONTINUE MENTION OF VICINITY THUNDERSTORMS AT THE TERMINALS THROUGH THE AFTERNOON AND WILL AMEND AS NECESSARY IF CONVECTION FURTHER DEVELOPS. ANGLE && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Jun 21, 3:29 PM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 329 PM CDT SAT JUN 21 2008 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-222030- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 329 PM CDT SAT JUN 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL PERSIST ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON INTO EARLY THIS EVENING. DUE TO LOW WIND SHEAR...ORGANIZED SEVERE WEATHER IS NOT EXPECTED HOWEVER ISOLATED SEVERE THUNDERSTORMS ARE EXPECTED. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON THROUGH MONDAY MORNING. STRONG INSTABILITY COUPLED WITH UNSEASONABLY STRONG WIND SHEAR WILL RESULT IN BANDS OF THUNDERSTORMS DEVELOPING ACROSS THE AREA SUNDAY AFTERNOON. SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED. A PERSISTENT...UNSETTLED WEATHER PATTERN WILL MAINTAIN CHANCES FOR THUNDERSTORMS EACH AFTERNOON AND EVENING THIS WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING ACROSS THE MISSOURI OZARKS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN
In the hours before
Local storm report, Jun 21, 4:29 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
429 PM CDT SAT JUN 21 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0415 PM FLASH FLOOD 2 E TURNERS 37.18N 93.12W
06/21/2008 GREENE MO EMERGENCY MNGR
WATER OVER THE ROAD AT FARM ROAD 148 AND HIGHWAY 125
&&
KARDELLLocal storm report, Jun 21, 4:34 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
434 PM CDT SAT JUN 21 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL 3 NNE GALLOWAY 37.18N 93.22W
06/21/2008 E1.25 INCH GREENE MO PUBLIC
&&
KARDELLLocal storm report, Jun 21, 4:42 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
442 PM CDT SAT JUN 21 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0437 PM HAIL CAMDENTON 38.01N 92.74W
06/21/2008 M1.00 INCH CAMDEN MO TRAINED SPOTTER
QUARTER SIZE HAIL COVERING THE GROUND
&&
ANGLELocal storm report, Jun 21, 4:51 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
451 PM CDT SAT JUN 21 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 3 SW CAMDENTON 37.98N 92.78W
06/21/2008 E0.75 INCH CAMDEN MO NWS EMPLOYEE
&&
KARDELLLocal storm report, Jun 21, 4:52 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
452 PM CDT SAT JUN 21 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL PLEASANT HOPE 37.46N 93.27W
06/21/2008 E0.88 INCH POLK MO PUBLIC
&&
KARDELLLocal storm report, Jun 21, 5:12 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
512 PM CDT SAT JUN 21 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL 3 E BRANSON 36.64N 93.17W
06/21/2008 M1.00 INCH TANEY MO TRAINED SPOTTER
WINDS OF 30 TO 40 MPH.
&&
ANGLEThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 2:40 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Lawrence | 56 min |
| Jun 21, 2:56 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Webster | 49 min |
| Jun 21, 3:23 PM CDT | Flash Flood Warning | SGF | Greene, Webster | 6 hr |
| Jun 21, 3:40 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Stone, Webster | 56 min |
| Jun 21, 3:44 PM CDT | Severe Thunderstorm Warning | SGF | McDonald | 28 min |
| Jun 21, 3:49 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 56 min |
| Jun 21, 4:00 PM CDT | Flash Flood Warning | SGF | Greene | 5 hr |
| Jun 21, 4:05 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Miller, Pulaski | 55 min |
| Jun 21, 4:06 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 32 min |
| Jun 21, 4:10 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Miller, Morgan | 65 min |
| Jun 21, 4:12 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Greene, Polk, Webster | 49 min |
| Jun 21, 4:47 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone, Taney | 58 min |
| Jun 21, 4:52 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dallas, Laclede, Pulaski | 37 min |
| Jun 21, 5:33 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 27 min |
| Jun 21, 5:43 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone, Taney | 28 min |
| Jun 21, 5:46 PM CDT | Flash Flood Warning | SGF | Barry, Stone, Taney | 3 hr |
| Jun 21, 5:52 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Newton | 53 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.